Hail, Butler
- When
- June 27, 7:07 AM CST to 7:08 AM CST
- Where
- Butler County, 2.29 mi ESE of Benton
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -97.080
On the morning of the 27th, an isolated, but slow-moving, severe thunderstorm struck Western Butler County with half dollar and ping pong ball-sized hail. With the severe thunderstorm moving southeast at only 10 mph, the heavy rains it produced caused the Dry Creek to overflow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
On the morning of the 27th, an isolated, but slow-moving, severe thunderstorm struck Western Butler County with half dollar and ping pong ball-sized hail. With the severe thunderstorm moving southeast at only 10 mph, the heavy rains it produced caused the Dry Creek to overflow. (Dry Creek certainly wasn't dry.) The flooding occurred at the SW 50th/Tawakoni Rd Intersection where waters were 3 feet deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 27, 2:22 AM CST, 4 hours 45 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 322 AM CDT Tue Jun 27 2017 .SHORT TERM...(Today through Thursday night) Issued at 322 AM CDT Tue Jun 27 2017 Some elevated convection may persist into mid-morning where a reservoir of modest CAPE remains across southern Kansas in a zone of 850-700 mb warm advection. Otherwise, mid/upper level ridging will translate east across the area today with a deepening lee side surface trough resulting in a tightening pressure gradient and increasing wind across central Kansas. Warming aloft should limit or preclude much more than an isolated storms in the afternoon, so plan to keep the forecast dry after this morning. A more active westerly flow regime aloft will begin to affect the central CONUS tonight and continue the rest of the week. A lead shortwave will move across the northern/central Plains tonight with the tail end of forcing for ascent expected to promote some convection across the high Plains early this evening. Decent elevated moisture transport on a strong nocturnal low level jet should allow convection and possible MCS to develop/move eastward across Nebraska into north central Kansas tonight. The challenge remains how far south this activity may develop/propagate into central Kansas as it impinges on warming aloft to the south. Any storms which move across central Kansas could be locally strong. Mesoscale outflow could influence convective trends, winds and temperatures along any resultant boundary through early Wednesday. Even so, expect a recovery in the mean southerly low level flow by Wednesday afternoon with much warmer temperatures across the area. A weak shortwave aloft will affect the central Plains again Wednesday evening/night. The effective surface front/trough is expected to be situated across central Kansas near peak heating with a very unstable airmass and shear profiles supporting a few severe storms. Another area of convection and potential MCS may develop/organize a bit further west across the high Plains Wednesday evening before moving/propagating east-southeastward across central Kansas Wednesday night. This activity could also be severe with warmer temperatures aloft limiting chances across southern Kansas. Progged low level thickness values and thermal profiles suggest maxs should be near or slightly above MOS guidance the next couple of days. A more significant upper trof is still expected to move across the northern/central Plains on Thursday into Thursday night. This should provide the best chances for convection with some severe weather and heavy rainfall across the area. Darmofal .LONG TERM...(Friday through Monday) Issued at 322 AM CDT Tue Jun 27 2017 In the wake of the convective complex late Thursday night, the effective surface cold front should push south into Oklahoma during Friday. This should also shunt the better precip chances south as well. However, due to some uncertainty still several days out plan to retain some mention of PoPs across portions of southern Kansas until early Saturday. Differences remain in the medium range on timing of upper shortwaves moving across the Plains by Sunday and Monday, though will retain modest chance PoPs for now Saturday night through Sunday night. There is much better agreement by the middle of next week as the GFS and ECMWF build the strongest upper ridge of the warm season so far into Kansas. If this holds sway, it portends to century topping temperatures and a real Summer feel by Days 9 & 10. KED && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1205 AM CDT Tue Jun 27 2017 Isolated TSRA are possible overnight but the extremely limited coverage dictates leaving "VCTS" out of TAFs. Toward morning the concern shifts toward stratus ~1,000ft that may impact KGBD & KRSL as moistening SE flow increases. With winds becoming almost due southerly and continuing to increase to ~22kts sustained the stratus would scour from these terminals by 17Z with all areas in VFR status thereafter. ES && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 89 72 95 72 / 10 10 10 20 Hutchinson 90 72 96 71 / 10 10 10 30 Newton 89 72 95 71 / 10 10 20 30 ElDorado 87 71 93 71 / 10 10 10 20 Winfield-KWLD 88 72 93 73 / 10 0 10 10 Russell 91 71 96 68 / 10 30 10 40 Great Bend 91 71 96 69 / 10 20 10 30 Salina 91 72 97 71 / 10 30 20 40 McPherson 90 72 96 70 / 10 20 20 30 Coffeyville 87 71 90 72 / 10 0 0 10 Chanute 86 70 89 71 / 10 10 10 20 Iola 86 69 89 71 / 10 10 10 20 Parsons-KPPF 86 70 89 72 / 10 0 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...KED LONG TERM...KED AVIATION...EPS
Hazardous Weather Outlook National Weather Service Wichita KS 417 AM CDT Tue Jun 27 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 417 AM CDT Tue Jun 27 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight An isolated strong storm with gusty winds and small hail is possible until mid-morning across south central Kansas and the southern Flint Hills. There is a chance for thunderstorms late this evening and tonight across central Kansas. Strong storms with gusty winds and small hail will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for strong to severe storms will exist on Wednesday evening and Wednesday night, mainly along and north of highway 50. The main threats will be wind gusts of 55 to 65 mph and nickel to half dollar size hail. The best chance for thunderstorms, some possibly severe and with locally heavy rainfall, will occur from late Thursday afternoon through Thursday night. Periodic chances for thunderstorms can be expected across the area from Friday through Sunday night. Strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
617 AM CDT TUE JUN 27 2017
KSZ069-083-271200-
Butler KS-Sedgwick KS-
617 AM CDT TUE JUN 27 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
Southeastern Sedgwick County in south central Kansas...
* Until 700 AM CDT
* At 616 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over East Wichita, or near
Andover...moving southeast at 10 mph.
hail up to the size of dimes will be possible with this storm.
* Locations impacted include...
Wichita, Derby, Andover, Augusta, Bel Aire, Rose Hill, Benton,
Kechi, Eastborough, East Wichita, Northeast Wichita, Mcconnell Air
Force Base, Santa Fe Lake, Augusta Municipal Airport and Jabara
Airport.
LAT...LON 3775 9731 3786 9721 3770 9690 3747 9719
3748 9720
TIME...MOT...LOC 1117Z 317DEG 8KT 3770 9722
JAKUBSpecial Weather Statement National Weather Service Wichita KS 636 AM CDT TUE JUN 27 2017 KSZ051-271215- McPherson KS- 636 AM CDT TUE JUN 27 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern McPherson County in central Kansas... * Until 715 AM CDT * At 635 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Inman...moving southeast at 10 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Mcpherson, Moundridge, Inman and Mcpherson Airport. LAT...LON 3818 9746 3817 9778 3831 9791 3841 9769 TIME...MOT...LOC 1136Z 317DEG 7KT 3829 9775 JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 AM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 AM HAIL 7 WNW MCPHERSON 38.41N 97.78W
06/27/2017 M0.50 INCH MCPHERSON KS TRAINED SPOTTER
&&
METZGERSpecial Weather Statement National Weather Service Wichita KS 720 AM CDT TUE JUN 27 2017 KSZ051-271300- McPherson KS- 720 AM CDT TUE JUN 27 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern McPherson County in central Kansas... * Until 800 AM CDT * At 717 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Mcpherson...moving east at 10 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Mcpherson, Moundridge, Galva, Canton and Mcpherson Airport. LAT...LON 3819 9775 3845 9771 3846 9738 3818 9739 TIME...MOT...LOC 1220Z 278DEG 9KT 3835 9762 JAKUB
Special Weather Statement
National Weather Service Wichita KS
807 AM CDT TUE JUN 27 2017
KSZ069-271330-
Butler KS-
807 AM CDT TUE JUN 27 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Butler County in south central Kansas...
* Until 830 AM CDT
* At 806 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Benton...moving southeast at 15
mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
El Dorado, Andover, Augusta, Towanda, Benton, Leon, El Dorado
Airport, Santa Fe Lake, Augusta Municipal Airport, El Dorado State
Park and El Dorado Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3768 9715 3785 9715 3784 9676 3764 9670
3753 9696
TIME...MOT...LOC 1307Z 310DEG 12KT 3774 9709
LAWSONThe Wichita radar (KICT), 34 km away, was scanning. The volume nearest the first event began at 13:09 UTC.
3 hail, 1 flood. Local standard time, as filed.
The Dry Creek overflowed, flooding the road near the SW 50th/Tawakoni Rd Intersection to a depth of 3 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708854, 706971, 706972, 706973.